Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Sudden drop in blood pressure

12/08/2008

Question:

While getting ready to have a molar extracted by being put to sleep, my husband experienced a sudden drop in blood pressure. He takes Lipitor, Accupril, and Metformin regularly, but had not taken his AM doses because of the infected tooth and 10:00 appt time. He did take his antibiotic. He had had nothing by mouth since midnight. He does not have high blood pressure, but takes the Accupril because of a virus that attacked the lining of his heart years ago. What would cause this sudden drop? He normally runs around 110/60 (enhanced, I`m sure, by the Accupril), but it fell, in a matter of 5-10 minutes, to 60/40 and the dentist cancelled the extraction and told him to eat something very light a few hours before the next time they try. Any suggestions ?

Answer:

Your husband probably had a vasovagal reaction.  Vasovagal reactions can be caused by stress, anxiety, exposure to heat or prolonged standing.  It leads to vasodilation and slowing of the heart rate, which causes the blood pressure to drop and can even cause fainting.  Most vasovagal reactions occur in otherwise healthy people and are generally harmless.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati